Oklahoma, 2020

Drought in Oklahoma, February 1 to 29, 2020

February 1 to 29, 2020 · NWS AMA · 1 event in 1 county or zone

Drought conditions continued over the western Oklahoma Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Drought conditions continued over the western Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 31, 11:18 PM CST, 42 minutes earlier.

Area forecast discussion, Jan 31, 11:18 PM CST, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1118 PM CST Fri Jan 31 2020

.AVIATION...
Light winds overnight will gradually become southwest and
occasionally gusty by mid day. Winds will then decrease toward
sunset. Skies are expected to remain VFR.

&&

.PREV DISCUSSION... /Issued 530 PM CST Fri Jan 31 2020/

AVIATION...00Z TAF Cycle...

VFR conditions are expected through the period with occasional
cirrus traversing from the northwest. Winds have generally become
more westerly a 5 to 10 knots, and should stay westerly for most
of the period.

Ward

PREV DISCUSSION... /Issued 249 PM CST Fri Jan 31 2020/

SHORT TERM...
The cold front came through this morning and has left us with
abundant sunshine and northerly winds. Satellite still shows snow
on the ground up in the OK Panhandle and into Kansas. These areas
will remain cooler tomorrow compared to the rest of the area as
highs will top out in the mid to upper 60s with lower 60s in the
snowy parts. Lee side troughing will develop tomorrow and bring
southwest surface winds to the Panhandles which is where the
warmer air will be coming in from since the upper levels will
still be pumping northerly flow across. The dry air combo from
both upper and lower levels will keep the area dry for the start
of the weekend.

Beat

LONG TERM...
Will be watching for another system to possibly bring winter
weather Monday night through Wednesday evening.

Saturday night, north to northwest flow aloft will be present just
before a 500 mb ridge traverses the desert southwest and begins to
move over the FA by Sunday morning. The ridge will move over the
area bringing warmer temperatures across the area, with well above
normal temperatures but not quite record breaking. Sunday
afternoon a leeside surface low will develop in eastern Colorado.
Breezy pressure gradient winds from the low, along with low
dewpoints from the west and the above normal temperatures will
bring some concern for elevated fire weather conditions, primarily
in the northwest FA. Winds will be increasing shortly before
sunset which may help reduce the longevity of the fire weather
conditions as relative humidity recovers with nocturnal cooling.
Lows in the central to eastern Texas Panhandle could be in the low
40s Monday morning, with the northwest FA cooling off about 10
degrees cooler.

During the day Monday an H5 shortwave trough will move down over
the northwest CONUS and developing a closed low over Utah by 00Z
Tuesday. The associated cold front is looking to enter the
Oklahoma Panhandle any time between 18Z Monday and 00Z Tuesday.
The timing of the front will determine what the highs will be
especially in the northern FA on Monday. This H5 trough and closed low
will be the next chance for precipitation in the area as well as
colder temperatures. With the colder temperatures at the surface
and lack of a warm air aloft, it is looking like the type of
precipitation will be primarily snow. The system is still 4 and 5
days out so there is still some uncertainty has to who might see
precip in the FA, and how much. The current model output for the
track of the low is looking like the most of the FA will be dry
slotted with the exception of the Canadian model output. The NBM
still has only 20 to 30 PoPs for the FA especially after 12z
Tuesday and the QPF provided by the NBM is only one hundredth to
three hundredths of an inch of liquid.

Regardless of precipitation next week, it is looking like some
colder temperatures are in store for the area. The high on Tuesday
is not even looking to make it above freezing in the northwest FA
and barely reaching 40 degrees else where with the exception of
the far southeast Texas Panhandle possibly making it to the upper
40s. Tuesday night into Wednesday morning overnight lows could be
in the teens with Kenton, Ok possibly in the single digits. There
will be a gradual warming Wednesday on, with highs returning into
the upper 50s on Friday.

Hoffeditz

FIRE WEATHER...
Elevated fire weather conditions will be possible Sunday and
Monday. Temperatures will be in 70s across the entire area on
Sunday with 60s in the southern Texas Panhandle on Monday. Warm
temperatures will aide in low minimum relative humidity. Also,
20 ft winds are looking to be 15 to 25 mph. Overall RFTI values
are still coming in at the 1 to 2 range. ERC percentiles are
still low but will most likely be on the climb through the
weekend. There will be a wind shift Monday into Monday night
behind a cold front.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/7
Hazardous weather outlook, Jan 31, 2:54 PM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
254 PM CST Fri Jan 31 2020

OKZ001>003-TXZ001>020-317-011200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
254 PM CST Fri Jan 31 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions may develop on Sunday and Monday
as dry winds increase.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cimarron

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Lack of appreciable precipitation throughout the month led to an area of severe drought persisting across the northern one-third of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875982.